Hail, Delaware
- When
- May 27, 2:45 PM EST to 2:51 PM EST
- Where
- Delaware County, 4 mi SW of Muncie
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.228, -85.397 (the zone’s center; the record gives no point)
A series of supercell thunderstorms moved across central Indiana during the afternoon and evening of May 27. There were numerous large hail occurrences mainly across the far northern and southern parts of the Indianapolis County Warning Area.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A series of supercell thunderstorms moved across central Indiana during the afternoon and evening of May 27. There were numerous large hail occurrences mainly across the far northern and southern parts of the Indianapolis County Warning Area. There were only a few cases of severe thunderstorm winds. Flash flooding also occured in the northeastern part of the CWA and also across the far southern CWA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 27, 12:35 PM EST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1235 PM EST THU MAY 27 2004 .DISCUSSION...FCST FOCUS ON SEVERE AND FLOOD THREAT LATER TODAY AND TONIGHT. WILL FOCUS ON SHORT TERM DUE TO SEVERE THREAT AND WILL USE SATELLITE/SURFACE TRENDS. SHORTWAVE NOW MOVING INTO UPPER MIDWEST IS PROVIDING LIFT ALONG/AHEAD OF COLD FRONT THAT IS NOW MAKING A MOVE SE INTO THE REGION. MEANWHILE, SECONDARY SFC LOW IS FORMING ALONG COLD FRONT ACROSS MO. FOR THIS EVENING...EXPECT INSTABILITY TO INCREASE WITH HEATING OF THE DAY. LIMITED CAPPING ALONG WITH FORCING WILL LEAD TO THUNDERSTORMS AFTER 3 PM. 40-50KTS OF 0-6KM SHEAR ALONG WITH 1500-2500 J/KG OF CAPE WILL LEAD TO WIDESPREAD SVR WITH SUPERCELLS LIKELY INITIALLY. TORNADO THREAT LIMITED BUT WILL EXIST GIVEN REMNANT SFC BOUNDARIES AND INCREASING 0-3KM CAPE OF 75-125J/KG...APPROACH OF SECONDARY SFC LOW COULD ENHANCE TORNADO POTENTIAL IF BOUNDARY LAYER WINDS BACK AHEAD OF THIS LOW. FLOOD THREAT WILL PERSIST ACROSS THE SOUTHERN PORTIONS OF THE CWA WHERE 24 HR RAINS OF 1-2.5 INCHES WHERE COMMON. WILL INCLUDE THE SOUTHERN TWO TIERS OF COUNTIES. MORNING PRECIPITABLE WATER CHART SHOWED WIDESPREAD 1.5 INCH/150+% OF NORMAL MOVING UP AHEAD OF THE FRONT. UPPER JET STREAK SHOULD TRANSLATE OVERHEAD TONIGHT WHICH SHOULD PLACE THE STRONGEST UPPER DIV TO THE SOUTH OF THE CWA. 850MB PROGS ALSO SUGGEST STRONGEST WINDS SHIFTING SE SO WILL TAPER PRECIP CHCS OFF FROM NORTH TO SOUTH OVERNIGHT. OTHERWISE, AFTER TONIGHT...QUIET WEATHER UNTIL SATURDAY NIGHT AS UPPER RIDGE MOVES EAST AND WAA TRIGGERS ADDITIONAL STORMS. BEST GUESS IS LATE SAT NIGHT BUT MORE LIKELY ON SUNDAY. WARM FRONT APPEARS TO MOVE THROUGH SUN WITH COLD FRONT APPROACHING FROM THE WEST BY EVENING. TIMING IS AN ISSUE SO WILL ONLY CARRY 40 POPS AT THE MOMENT BUT THUNDERSTORM/PRECIP THREAT WILL EXIST SUNDAY. NO OTHER CHANGES. && .IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH SOUTHERN TWO TIERS OF COUNTIES TONIGHT. && CO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 549 AM EST THU MAY 27 2004 INZ021-028>031-035>049-051>057-062>065-281100- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DECATUR-DELAWARE- FOUNTAIN-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-JOHNSON-MADISON- MARION-MONROE-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH- SHELBY-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 549 AM EST THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. DANGEROUS LIGHTNING AND LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREATS. HEAVY RAINFALL WILL BE POSSIBLE. ISOLATED TORNADOES COULD DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH WEDNESDAY. SEVERE STORMS AND HEAVY RAINFALL WILL BE POSSIBLE SUNDAY AFTERNOON AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING. INZ060-061-067>072-281100- DAVIESS-GREENE-JACKSON-JENNINGS-KNOX-LAWRENCE-MARTIN-SULLIVAN- 549 AM EST THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH IS IN EFFECT TODAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. DANGEROUS LIGHTNING AND LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREATS. HEAVY RAINFALL WILL BE POSSIBLE. ISOLATED TORNADOES COULD DEVELOP. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH WEDNESDAY. SEVERE STORMS AND HEAVY RAINFALL WILL BE POSSIBLE SUNDAY AFTERNOON AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1005 AM EST THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 AM TSTM WND DMG 5 S VERNON 38.91N 85.61W
05/27/2004 JENNINGS IN COUNTY OFFICIAL
TREE LIMBS DOWN IN LOVETT
&&
BIELINSKIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1006 AM EST THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0329 AM TSTM WND DMG SULLIVAN 39.10N 87.41W
05/27/2004 SULLIVAN IN DEPT OF HIGHWAYS
NUMEROUS TREES DOWN THROUGHOUT COUNTY
&&
BIELINSKIPRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1008 AM EST THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0329 AM TSTM WND DMG SULLIVAN 39.10N 87.41W
05/27/2004 SULLIVAN IN DEPT OF HIGHWAYS
NUMEROUS TREES DOWN THROUGHOUT COUNTY
0410 AM HAIL BLOOMFIELD 39.03N 86.94W
05/27/2004 0.88 INCH GREENE IN LAW ENFORCEMENT
0416 AM TSTM WND DMG BLOOMFIELD 39.03N 86.94W
05/27/2004 GREENE IN LAW ENFORCEMENT
TREES DOWN.
0501 AM HAIL OOLITIC 38.89N 86.53W
05/27/2004 0.75 INCH LAWRENCE IN AMATEUR RADIO
0510 AM TSTM WND DMG BEDFORD 38.86N 86.49W
05/27/2004 LAWRENCE IN AMATEUR RADIO
POWER LINES DOWN ON NORTH SIDE OF BEDFORD.
0530 AM TSTM WND DMG 5 S VERNON 38.91N 85.61W
05/27/2004 JENNINGS IN COUNTY OFFICIAL
TREE LIMBS DOWN IN LOVETT
&&
BIELINSKISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 159 PM EST THU MAY 27 2004 INZ021-028>031-035>049-051>057-062>065-280100- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DECATUR-DELAWARE- FOUNTAIN-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-JOHNSON-MADISON- MARION-MONROE-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH- SHELBY-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 159 PM EST THU MAY 27 2004 ..SEVERE THUNDERSTORM WATCH #309 REMAINS IN EFFECT...
The Indianapolis radar (KIND), 95 km away, was scanning. The volume nearest the first event began at 19:57 UTC.
20 hail, 5 flash flood, 4 thunderstorm wind. Local standard time, as filed.
A house lost a roof.
Hail two inches deep on the ground
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400850, 5401497, 5401498, 5401499, 5401500, 5401501, 5401502, 5401503, 5401504, 5401505, 5401506, 5401507, 5401508, 5401510, 5401511, 5401512, 5401513, 5401514, 5401515, 5401516, 5401517, 5401518, 5401519, 5401520, 5401523, 5401703, 5401521, 5401522, 5401509.